Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 285, NWS Kansas City, MO

September 7, 2001Clay County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 7, 2001, 8:14 PM CDT for Clay County, Platte County, Missouri. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 8:14 PM CDT (01:14 UTC)
Expired
Sep 7, 2001, 9:00 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 8:20 PM CDTThunderstorm Wind 57 EPlatte City, MOLarge section of grocery store roof blown off. Also car windows and store front windows broken or blown out. Restaurant door blown off.
Sep 7, 8:45 PM CDTThunderstorm Wind 68 EKearney, MO
Sep 7, 9:00 PM CDTThunderstorm Wind 52 EKearney, MOSeveral large trees down and gas station signs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2654 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
4.7
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS53 KEAX 080114
SVRMCI
MOC047-165-080200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST CENTRAL MISSOURI
  PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 900 PM CDT

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES SOUTHWEST OF WESTON TO
  26 MILES SOUTH OF KCI AIRPORT...OR FROM 11 MILES NORTHEAST OF
  OSKALOOSA TO 6 MILES EAST OF OLATHE...MOVING NORTHEAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTON AT 825 PM CDT
  SMITHVILLE AT 835 PM CDT
  LIBERTY AT 840 PM CDT
  MOSBY AT 850 PM CDT

EXTREMELY DAMAGING...HURRICANE FORCE WINDS IN EXCESS OF 70 MPH...CAN 
BE EXPECTED WITH THIS STORM. MOVE INDOORS...TO A CENTER LOCATION ON 
THE LOWEST FLOOR OF A BUILDING OR HOME. STAY AWAY FROM WINDOWS

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3951 9502 3923 9476 3924 9425 3944 9425
          3943 9462 3953 9464

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:55 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 7, 4:55 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
455 PM CDT FRI SEP 7 2001

A DEEP TROUGH OVER THE CENTRAL UNITED STATES WILL PROVIDE ACTIVE
WEATHER FOR THE WEEKEND. THE FIRST OF A PAIR OF SHORTWAVES PASSED
THROUGH THE REGION LAST EVENING. TIMING THE SECOND WILL PROVIDE THE
MAIN FORECAST CHALLENGE FOR THIS PACKAGE.

MODELS INITIALIZED SIMILARLY...BUT DIFFERENCES ARISE IN HANDLING
THE STRENGTH AND SPEED OF THE SHORTWAVE DIVING INTO COLORADO. I GAVE
PREFERENCE TO THE AVIATION MODEL. THE FASTER...MORE OPEN SOLUTION
SHOULD VERIFY BETTER WITH A FAST NORTHERLY FLOW. THE KICKER FOR THE
SYSTEM WAIL BE A POTENT UPPER LOW CURRENTLY MOVING THROUGH NWRN
CANADA. THE FASTER SOLUTION SHOULD MEAN THAT THE THREAT OF SHOWERS
SHOULD END OVER NRN MO BY EARLY IN THE AFTERNOON ON SUNDAY.

AREAL COVERAGE FOR THE SHOWERS SHOULD BE PRETTY SUBSTANTIAL. THE
DEEP LAYER MOISTURE AND INSTABILITY AVAILABLE TO THE EVENT LAST
EVENING WILL BE SOUTH OF THE FORECAST AREA ON SUNDAY...BUT THE
VIGOROUS NATURE OF THE SYSTEM SHOULD ALLOW FOR GOOD COVERAGE. THE
RIGHT ENTRANCE REGION OF 100KT JET...STRONG CONVERGENCE OF
Q-VECTORS...AND A ISENTROPIC LIFT OVER THE FRONT AT 850MB SHOULD
COME TOGETHER EARLY SUNDAY MORNING. THE ONLY THING PREVENTING ME
FROM INSERTING CATEGORICAL POPS INTO THE SRN TIER IS TIMING. ARRIVAL
OF THE RAIN WILL LIKELY BE WITHIN A FEW HOURS OF SUNRISE. FOR THE
NWRN MO AND NERN KS DEEP LAYER MOISTURE IS NOT AS ABUNDANT...SO HIGH
CHANCE POPS WILL DO FOR NOW.

SUNDAY NIGHT WILL BE THE COOLEST NIGHT IN MONTHS. SKIES SHOULD BE
CLEAR FOR THE MAJORITY OF THE NIGHT. I PREFER THE COOLER AVIATION
GUIDANCE...AND UPPER 40S ARE POSSIBLE NORTH OF HIGHWAY 36 WITH A
COOL AND DRY AIRMASS HEADED THIS WAY.

NEXT WEEK LOOKS DRY. LOW LEVEL MOISTURE FROM THE GULF WILL BE SLOW
TO RETURN. MRF PROGS 850MB FLOW OUT OF THE NW THROUGH THURS. HAVE
MADE NO CHANGES TO THE EXTENDED.

.EAX...
KS...NONE.
MO...NONE.

KOCH

In the hours before

Local storm report, Sep 7, 8:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    GARDNER                   KS   70 MPH TSTM GUST
09/07/01   JOHNSON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0803 PM    TONGANOXIE                KS   .75 INCH HAIL
09/07/01   LEAVENWORTH                    REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Sep 7, 8:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
812 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    DREXEL                    MO   70 MPH TSTM GUST
09/07/01   CASS                           REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:03 PM CDTSevere Thunderstorm WarningEAXBates, Cass57 min
Sep 7, 8:03 PM CDTSevere Thunderstorm WarningEAXJackson57 min
Sep 7, 8:32 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson73 min
Sep 7, 8:32 PM CDTSevere Thunderstorm WarningEAXLafayette73 min
Sep 7, 8:34 PM CDTSevere Thunderstorm WarningEAXCaldwell41 min
Sep 7, 8:43 PM CDTSevere Thunderstorm WarningEAXRay62 min
Sep 7, 9:08 PM CDTSevere Thunderstorm WarningEAXCarroll82 min
Sep 7, 9:14 PM CDTSevere Thunderstorm WarningEAXPettis, Saline76 min
Sep 7, 9:31 PM CDTSevere Thunderstorm WarningEAXLivingston44 min
Sep 7, 9:37 PM CDTSevere Thunderstorm WarningEAXChariton, Linn53 min
Sep 7, 9:46 PM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan59 min
Sep 7, 10:03 PM CDTSevere Thunderstorm WarningEAXAdair, Macon72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.